What is Dogbane Poisoning?
Dogbane is found in the open woods, along roadsides, and in fields. This plant is a weed but is sometimes grown for medicinal purposes and for ornamental use. Due to cardiac glycosides, this plant can cause severe side effects and possibly even death. This plant does have a naturally bitter taste, so most pets do not find it palatable. However, there are cases where a dog may decide to ingest it. Both the dry and the green forms of the plant are toxic to animals. Heart irregularities, gastrointestinal discomfort, seizures, and temperature changes in the body are a few of the signs of dogbane poisoning. Due to the risk of life threatening complications, ingestion of dogbane must be attended to promptly.
Dogbane is a plant native throughout North America. When ingested by your dog, it can be toxic. If you suspect your dog has been chewing on or eating this plant, you need to contact your veterinarian immediately.
Book First Walk Free!
Symptoms of Dogbane Poisoning in Dogs
Depending on how much your dog ingested, the onset of toxicity symptoms will vary. Symptoms might include:
- Loss of appetite
- Abnormal heart rate
Central Nervous System Abnormalities
- Dilated pupils
- Discolored mucous membranes
- Cold extremities
- Increased body temperature
If your dog begins to show any of these signs, you need to treat it as a medical emergency. A veterinary visit is imperative.
Dogbane is in the Apocynaceae family and goes by other common names like bitter root, Indian hemp, and Apocynum. It is a green, leafy plant that grows with pairs of leaves working upward where it sometimes ends in a group of multiple small white flowers depending on the species. All parts of this plant no matter the species is toxic; even the water in the vase can cause toxicity in a pet.
Causes of Dogbane Poisoning in Dogs
Dogbane has a naturally occurring toxin that affects the heart. These are called cardenolides of bufadienolides, or also known as cardiac glycoside toxins. These toxins interfere with the electrolyte balance of the heart muscle; these are similar to digoxin-a cardiac medication used in veterinary medicine. This medication is used in patients with heart failure to help their heart beat stronger and to regulate the rhythm. In a healthy pet, this only makes matters worse and causes issues to manifest in the patient. Also, if your dog already has a heart condition affecting the ventricles of the heart, this plant will cause the heart to have an even harder time functioning properly.
Diagnosis of Dogbane Poisoning in Dogs
When you arrive at the clinic, your veterinarian will begin with a physical exam. Vitals will be taken which will allow the veterinarian to see which signs are abnormal and begin proper treatment. Blood work and additional laboratory work will most likely be performed. Blood tests will be taken for a complete blood count (CBC) and a chemistry panel will give the veterinary team a look at how your dog’s internal organs are handling the toxin. A urinalysis may be ordered to see how the kidneys are doing. Depending on the laboratory work results, more precise blood tests may be run. If your dog is having heart abnormalities, your dog will be hooked up to monitoring equipment in order to keep a closer eye on any arrhythmias and the strength of each beat. An ECG and possibly even an ultrasound may be performed to see which chambers of the heart are malfunctioning. If you noticed your dog chewing on or eating this plant at one point, and has now developed signs of toxicity, take the plant to the veterinarian with you; this will allow the team to know exactly what they are dealing with.
Treatment of Dogbane Poisoning in Dogs
Depending on the laboratory work results, treatment will be determined from there. Activated charcoal may be given to absorb the toxins before more can be absorbed by the body. The veterinarian may choose to flush your dog’s stomach; it will depend on how long it has been since ingestion of the plant. Also, fluid therapy will be started to help flush the body of the toxins quicker. The heart will be closely monitored and supportive medications will be given if necessary. The veterinarian will keep a close eye on everything to ensure the fluids do not overload the heart. Your dog will need to remain hospitalized until he is considered stabilized and all laboratory work is normal.
Recovery of Dogbane Poisoning in Dogs
If your dog has ingested this plant, the toxicity may be considered moderate to severe. This plant is a serious toxin that must be dealt with as soon as you know or suspect that your dog has eaten it. How much your dog ingested will be a factor. Also, if your dog had any preexisting health conditions prior to the toxicity, will also need to be taken into consideration. The sooner you seek professional health for your pet, the higher the chances of recovery. Whenever the heart is involved, serious consequences can occur. Ingestion of this plant must be considered a medical emergency.
It is advised that you know what plants grow on your property in the areas your pet can access. Research all plants before purchasing them whether they be planted outside or kept in a vase inside. If you do keep this plant inside, keep it at a level higher than your dog can reach while standing on his hind legs, and regularly prune the wilted leaves and flowers. If you plant it outside, keep it restricted to an area where your dog does not have access. Monitor his plant eating habits and try to discourage it if he forages constantly.